Emergency
Feeding & Care

Missed or uncertain insulin dose in dogs and cats: what to do

Reviewed 2026-10-24

Last updated:

For dogs and cats

Missed your pet's insulin, or unsure whether the full dose went in? What to do next, what not to do, and exactly what your vet will need to know.

Reviewed 2026-10-24•
4 min read
Page tools
If you have missed your pet's insulin dose or are unsure whether the full dose went in, note what happened and the time, and contact your vet about the next dose rather than deciding yourself. Vets advise against giving a second dose to compensate, because too much insulin is considerably more dangerous than too little — but how much went in, and what to do next, is a judgement for your vet and not a rule to apply at home.

Quick answer

Note the time, and ask your vet about the next dose rather than deciding yourself. Do not give a second dose to make up for a missed one.

A missed or uncertain dose should not, in itself, become an emergency. Too much insulin is the version that can be, which is why doubling up is the mistake vets most want to avoid.

If your pet shows weakness, wobbliness, trembling, disorientation or collapse after a possible double dose, treat it as an emergency and contact a vet immediately.

Why doubling up is the real danger

A missed or incomplete dose can leave blood glucose higher than planned. Giving another dose when some insulin may already have been absorbed can instead drive blood sugar dangerously low. This is why the safest general rule is not to guess or double-dose.

Common scenarios

  • A fur shot: the insulin landed on the coat or you found wet fur after the injection.
  • Your pet moved mid-injection: you are unsure how much went in.
  • A forgotten dose: you noticed after the planned time.
  • An uncertain dose: you cannot remember whether the injection happened.

In each situation, write down what you know and ask your vet if the circumstances are unclear.

What to write down before you phone your vet

Note the time, what you think happened, whether your pet has eaten, any food or insulin you can account for, and how your pet seems now. Include recent exercise, vomiting or diarrhoea if relevant. These details help your vet give advice based on the actual situation.

What not to do

Write down what happened and when, then ask your vet what to do about the next dose. Doubling up is the mistake vets most want to avoid, and a single glucose reading is not enough to decide a change of treatment on.

When it becomes urgent

A missed or uncertain dose should not, in itself, become an emergency. That is worth knowing at 2am: the situation you are in is one to raise with your vet, not usually one to panic about.

Too much insulin is the version that can become urgent. If a dose was doubled, or you cannot rule that out, watch for weakness, wobbliness, trembling, disorientation, unusual sleepiness, collapse or seizures. These can be signs of hypoglycaemia.

If low blood sugar is possible

If your pet is awake and can eat easily, offer them a meal. If they will not or cannot, vets generally advise rubbing honey or glucose syrup on the gums — roughly a quarter to half a teaspoon for a small dog or cat, up to a tablespoon for a large pet — while you arrange transport. It is a bridge to emergency care, not a treatment to repeat at home. If your pet is unconscious or having a seizure, do not put anything in their mouth — take them to the vet straight away.

See the hypoglycaemia guide for the full version.

Read the full hypoglycaemia guide, and use the diabetic pet emergencies guide if your pet is seriously unwell. For newly diagnosed owners, the Just Diagnosed guide explains how to build a safe routine.


Sources

The pages below were each opened and checked before being listed here, and anything that could not be opened was left off rather than guessed at.

When to contact your vet

  • Contact your vet promptly if your pet’s symptoms, appetite, drinking, urination, behaviour or glucose readings change unexpectedly.
  • Ask your vet for advice before changing insulin, food, exercise or any other part of your pet’s routine.
  • Seek urgent veterinary care for collapse, seizures, severe weakness, repeated vomiting, or suspected hypoglycaemia or diabetic ketoacidosis.

Quick answers

Keep your care organised

Mello is being built for calm, consistent tracking before the app launches.

Build your care routine in Mello

Mello is a tracking and communication tool, not a substitute for veterinary advice.

Learn how we research and maintain health content in our editorial policy.